Hi Robert - I saw your first post the other day and haven't had much of a chance to reply - sorry about that.
I always try to be really honest about the whole Effexor thing since i think that it easily gets a bad wrap (i'm totally guilty). Anyway, it really did wonders for me when I needed it most and cut the anxiety and the upset very quickly. In total, I was on it for almost two years and it was an overall success - it really gave me my life back. That's not to say that another med wouldn't have, but it certainly did the trick. I had plenty of annoying little side effects, but they were all worth the effort over the perpetual state of upset I had been in when I started the medication.
Started out at 37.5 then gradually increased to 112.5 for most of the two years. I followed doctors instructions for tapering off. For me he said to take the usual dose for 6 days and then half on the seventh (37.5), then take the usual (75) for another five and then half on the sixth and seventh until I was down to taking 37.5 every day. Then I was supposed to do the same thing until I was taking 37.5 every other day and then hold it there. Up til this point I had been ok - the usual foggies that would happen if I forgot a regular dose, but nothing out of the ordinary. If I missed a dose, then I would get a headache and upset tummy and usually dizzy, but it would all set in rather quickly.
I was at about 37.5 every other day for two weeks and then was supposed to stop at that point. I actually felt pretty good overall, I had the usual annoyingness that came with medication changes - the little electric shockies in my fingers, some mild dizziness and mental foginess, the usual uncoordination (but I think that is nothing to do with meds, LOL), nothing that was a real problem.
I did however deal with a good portion of nausea for four weeks after I had taken the last pill. Actually - my stomach wasn't upset - i just kept getting sick. It was a bit of a problem at work since I would have to leave meetings (that I arranged) to speed to the washroom. The tricky part is that it would just over take me and I would get sick. I guess that it was better than feeling sick all the time but didn't make it any easier to have to excuse myself all the time to run to the washroom. It turns out this isn't that uncommon, according to the doc. I was checked out for the possibility of any other problem and was fine. The doctor did offer that if it continued to be bothersome that he could prescribe some temporary fixes until everything settled back out. For me, I was ok to suffer through and decided I'd just wait for it to settle out on its own. And it did.
I guess that when you've been on medication like that, your body makes adjustments and when you stop, it has to make other adjustments to cope - sometimes there is just a delay in the time your body has to pick up the slack, hence the discontinuation. I did quite a bit of reading afterwards and found out that in many cases, they prescribe a single dose of prozac to help readjust the balance in your body. I guess the long half life of the prozac carries you through long enough to kick start the re-balancing act that is otherwise delayed by the abrupt absence of the effexor.
The big thing for me that I tried to remember was that it was a lot of help for me in the beginning, and I suffered far longer and greater with depression than I had from the Effexor so it was worth the effort.
Robert - please don't worry too much about it. I won't say that it wasn't uncomfortable at times, but it wasn't anything that a little time wouldn't fix. Talk to your doctor and see what they say. There are options.
Take care of yourself and a happy new year to you! :)